Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Omaha, NE

April 17, 2002Burt County, Nebraska; Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 17, 2002, 7:39 PM CDT for Burt County, Nebraska; Harrison County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 7:39 PM CDT (00:39 UTC)
Expired
Apr 17, 2002, 8:30 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Harrison County, IA, Burt County, NE

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:00 PM CDTHail 0.88Pisgah, IA
Apr 17, 8:07 PM CDTHail 1.75Tekamah, NE
Apr 17, 8:20 PM CDTHail 2Mondamin, IAHail between 1.5 and 2 inches in diameter was reported around Mondamin from 820 through 832 pm cdt.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 180039
SVROMA
IAC085-NEC021-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
739 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURT COUNTY IN EAST CENTRAL NEBRASKA
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 830 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF TEKAMAH...OR ABOUT 29 MILES
  NORTH OF OMAHA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  TEKAMAH
  MONDAMIN
  LITTLE SIOUX
  PISGAH

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4165 9641 4163 9622 4183 9574 4186 9611

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 17, 3:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED APR 17 2002

18Z SFC ANALYSIS SHOWED LOW PRESSURE DEVELOPING OVER WY WHILE
STALLED BOUNDRY ACROSS NRN KS AND NRN MO WAS STARTING TO LIFT NORTH.
SHARP LOW LEVEL MOISTURE GRADIENT IN PLACE OVER EASTERN KANSAS.

COMBINATION OF INCREASING SOUTH FLOW AND ADVECTION OF THE LOW
LEVEL MOISTURE INTO THE CWA TONIGHT SHOULD PREVENT TEMPS FROM
FALLING OFF MUCH OVERNIGHT SO HAVE BOOSTED MINS TO THE 60S AS A
RESULT.  WILL CONTINUE WITH MENTION OF SLGT CHC THUNDER TONIGHT
AS WESTERN SYSTEM GETS ORGANIZED AND WARM FRONT LIFTS ACROSS THE
CWA. MODELS SIMILAR IN TAKING SFC LOW ACROSS SD TONIGHT AND
INTO SWRN MN ON THURSDAY WITH FRONT MOVING THROUGH SERN PARTS OF
THE CWA DURING MAX HEATING.  ETA INDICATES BEST INSTABILITY BY
THAT TIME EAST OF THE AREA BUT WILL NONETHELESS STAY WITH SOME LOW
POPS AS FRONT MOVES THROUGH AND COLD ADVECTION KICKS IN OVER THE
AREA.  SOME MODEL DIFFERENCES IN EXTENDED PERIOD AS EXTENDED ETA
SHOWING H85 BOUNDRY LITTLE FURTHER NORTH THAN AVN IN 72-84HRS SO
WILL MENTION LOW POPS SAT AFTN/SAT NIGHT.  BASED ON NEW AVN WILL
ALSO TAKE OUT POPS FOR SUNDAY AND MONDAY AND LEAVE CHANCE IN FOR
TUE/WED.

TEMPERATURES WILL AGAIN PRESENT A CHALLENGE AS FRONT MOVES THROUGH
ON THURSDAY WITH STRONG CONTRAST EITHER SIDE OF FRONT. WILL LEAN
TOWARD WARMER ETA AT THIS TIME WITH SERN AREAS REACHING UPPER 80S.
MUCH COOLER THURSDAY NIGHT INTO THE WEEKEND AS HIGH BUILDS DOWN WITH
SEASONAL READINGS REMAINDER OF EXTENDED PERIOD.

FOBERT
...

330 AM CDT WED APR 17 2002

FORECAST CHALLENGES...RETURN OF SFC FNT AND DVLPMENT OF TSRA THIS
AFTERNOON AND TONIGHT.

SYNOPSIS...AFTER AN ACTIVE SVR WX NIGHT FOR THE FCST
AREA...NEGATIVELY TILTED TROF SWEEPS NORTHEAST...SHIFTING THE TSRA
TO MN-IA-ERN KS.  SFC FNT PUSHING THRU SW IA NOW AND DEWPOINTS HAVE
FALLEN TO THE 30S/40S BEHIND THE FNT AND THE WNDS HAVE DIMINISHED
SIGNIFICANTLY.

FORECAST...ERLY THIS AM MINOR SHORTWAVE FCST BY ETA TO PRODUCE
PRECIP...HOWEVER SHORT TERM AVN/RUC DRY.  STLT INDICATING STG DRYING
AND SUBSIDENCE AND WILL KEEP VERY SHORT TERM FCST DRY.

MAIN UPR LOW OVR WA CONSISTENTLY FCST BY BOTH THE ETA/AVN TO WEAKEN
AND SPLIT INTO TWO LOWS NR OR AND MT BY 06Z TONIGHT.  SHORT TERM
FCST INVOLVES SFC FNT KS/MO THAT PUSHES N INTO SE NEB/SRN IA LATE
TAF.  MODELS DIFFER ON THE LOCATION OF THE SFC LO AT 00Z WITH THE
ETA/AVN SIMILAR OVR ERN WY AND THE NGM FARTHER N OVR ERN MT.  NGM
CONTINUES NWD BIAS AT 12Z AS ETA/AVN HAS THE SFC LO OVR ERN SD AND
SFC FNT INTO ERN NEB.  MID DAY THU THE FNT EXITS THE FCST AREA AND
SFC HI PRES BUILDS IN FM MT.  HI PRES RMNS OVR THE FCST AREA WELL
INTO THE EXTENDED.  DAYS 1 AND 2...MODEL TRENDS CONTINUE TO WEAKEN
SHORT WAVE TROF AND ETA SEEMS TO HANDLE THIS BEST.

DAY1 SPC OUTLOOK HAS ERN NEB AND WRN IA IN SLGHT RISK FOR DAY 1
VALID THRU 12Z 4/18. WAA/INSTABILITY/FAVORABLE SHEAR PROFILES
DEVELOP LATE THIS AFT AND INCREASES THIS EVE.  CAPE VALUES INCREASE
TO 1-2K J/KG ACRS SE NEB TAF AND 2-3K J/KG THIS EVE.  HAVE INCLUDED
CHC FOR TSRA LATE TAF SE AND ALL OF THE FCST AREA TON AND LEFT THU
DRY.  TEMPERATURES TAF MID 70S N TO LOWER 80S S.  S/SE WINDS TO
INCREASE LATE THIS AFT AND EVE INTO THE BREEZY CATEGORY.  DURING THE
DAY THE SFC BOUNDARY PUSHES ACRS THE FCST AREA.  FOR NOW HAVE MAINLY
GONE DRY FOR THE REST OF THU/FRI AS THE SFC BOUNDARY/MID LEVEL WAA
AFFECTS LOCATIONS FARTHER S.

EXTENDED...SAT-TUES. SFC HI PRES AND NE FLO IS FCST FOR THE AREA SAT
AND SUN.  THERE ARE SOME TIMING DIFFERENCES WITH THE NEW MRF.  THE
OLD MRF HAD 30/40 POPS FOR SEVERAL DAYS.  THE NEW MRF STILL HAS
30/40 POPS...HOWEVER...HAS THE GREATEST CHC PRECP SUN AND WED.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.

FOBERT

In the hours before

Special weather statement, Apr 17, 5:12 PM CDT, 2 hours 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT WED APR 17 2002

STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWEST
IOWA TONIGHT.

A WARM FRONT WILL LIFT NORTH ACROSS EASTERN NEBRASKA AND WESTERN
IOWA TONIGHT...AS A LOW PRESSURE SYSTEM MOVES FROM WYOMING
ACROSS SOUTHERN SOUTH DAKOTA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA AS
WARM MOIST AIR IS LIFTED OVER THE SURFACE FRONT.  A LOW LEVEL
JET WILL ALSO ADD TO THE INSTABILITY.	THE INSTABILITY WILL BE
WEAKLY CAPPED BY A LAYER OF WARM AIR AT MID LEVELS OF THE
ATMOSPHERE.  IF THE CAP BREAKS...RAPID THUNDERSTORM DEVELOPMENT
WILL BE LIKELY.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:11 PM CDTSevere Thunderstorm WarningOAXWashington34 min
Apr 17, 7:45 PM CDTSevere Thunderstorm WarningOAXWashington30 min
Apr 18, 1:13 AM CDTSevere Thunderstorm WarningOAXJefferson47 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona31 min
Apr 17, 8:42 PM CDTTornado WarningOAXHarrison, Shelby33 min
Apr 17, 9:13 PM CDTTornado WarningOAXShelby32 min
Apr 17, 9:45 PM CDTSevere Thunderstorm WarningOAXShelby15 min
Apr 18, 4:51 PM CDTSevere Thunderstorm WarningOAXPage24 min
Apr 18, 5:02 PM CDTSevere Thunderstorm WarningOAXMontgomery18 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.